Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

187 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

On xanax for years. Will there be any problem if I stop taking the medication?

Answered by
Dr.
Dr. Shruti Rijhwani

Rheumatologist

Practicing since :2008

Answered : 2366 Questions

default
Posted on Mon, 2 Dec 2013 in General Health
Question: I have a wonderful friend who tells me that she has to titrate down off of her Xanax that she started taking years ago after a horrific car accident. I have no idea how much she takes, but sometimes her words slur. She says she has to stop taking it because she does not have the money to continue to pay for it nor a vehicle to get to her prescribing doctor. I am worried about her and making sure she has the correct information to do this safely. Please help.
doctor
Answered by Dr. Shruti Rijhwani 1 hour later
Brief Answer: Follows. Detailed Answer: Dear Madam, Thank you for posting your query on XXXXXXX Well looking in to your problem Xanax contains Alprazolam which is used to treat anxiety and panic disorders. It belongs to a class of benzodiazepines which act on the brain and nerves (central nervous system) to produce a calming effect by enhancing the effect of GABA . Drowsiness, dizziness, increased saliva production are common side effects of this drug . So , her slurring also may be related to that . In my opinion you should seek the advise of your treating doctor as he knows when to start or stop the drug according to her condition . It is very important to see her in person and talk to her regarding this , only then any decision can be taken . In general thses drugs need to be tapered very slowly and Long acting benzodiazepines like diazepam or chlordiazepoxide are preferred to minimize the side effects and gradually wean the patient . Take care. Dr. XXXXXXX
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,   ,   ,  
Medical Topics

Recent questions on  Benzodiazepine

doctor1 MD

I recently went on holiday to Turkey and had a bout of insomnia while I was there. I called for a doctor from the hotel reception and they called one for me. He came and gave me a diazepam injection . It worked fine but the next moment I had suspicions he used a dirty needle as they are common practice in Turkey. The following week, I felt fatigue , dizziness, headaches and feeling of unbalance. Not to mention a mouth ulcer or 2. Is it possible that this doctor used an unsafe needle and injected me with a virus or disease of some sort? If this is unlikely, what could it be?

doctor1 MD

I am prescribed to 16mg of suboxone a day. I have been on suboxone currently for 3 months but I have been on it off and on since 2008. I was prescribed to clonazepam 1 mg twice a day since jan 17 2014. I take my meds as prescribed and let my family member hold my meds and they give them to me as needed so I don t take more then I should because I am an addict who truly wants help and know how easy it is to get addicted to clonazepam. my suboxen doc found out I am taking both and is threatening to take me off the suboxone because she said it will kill me to take both and I have been taking both daily since I was prescribed them and I am doing great. the clonazepam helps me with my seizures, severe anxiety, severe depression, ptsd, and bi-poloar. what do I need to do to get both my doctors on the same page and agree that is working for me and not cause any relapse or side affects?

doctor1 MD

I ve been in the hospital for the past week and a half for rectal spasms, but still have them and the doctors don t know why. They have given me visteral and valium but no cure! What can I do? The valium and/or the visteral gave me hallucinations and shakes. YYYY@YYYY

doctor1 MD

a baby 3 yrs has fever ,tept 101, has given meftalp 5 ml 6 hourly for 3 days and valium 2mg twice daile for 3 days as she has febrile fits earlier . now she hs energetic for sometimes and suddenly bocomming gloomt. is it something need medical consultation?

doctor1 MD

Hi, I have a fear of flying. I have been flying 2-3 times a week but I never get used to it and I'll be flying again for 14 hours and another 4 hours and I'm too scared already ( dreaming about it , cant stop thinking about it) The fear of the...

doctor1 MD

Dear Doctor, I’m a single mother with an eight year old daughter living in Toronto Canada. I’ve been suffering from the non-stop heavy symptoms of feeling something “prickly” stuck in my lower throat/upper esophagus area, due to the esophageal...

doctor1 MD

Hello I am an alcoholic, I just got out of detox last week, I am taking hydroxyzine it seem to help with cravings and my anxiety do you have any suggestions or know of any other non narcotic non barbiturate meds that may help get me through the...